Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 127, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2017, 9:27 PM EDT for Orange County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 9:27 PM EDT (01:27 UTC)
- Expired
- Jul 5, 2017, 9:55 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
972 WUUS52 KRAH 060127 SVRRAH NCC135-060215- /O.NEW.KRAH.SV.W.0127.170706T0127Z-170706T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Raleigh NC 927 PM EDT WED JUL 5 2017 The National Weather Service in Raleigh has issued a * Severe Thunderstorm Warning for... Orange County in central North Carolina... * Until 1015 PM EDT * At 926 PM EDT, severe thunderstorms were located along a line extending from 6 miles southeast of Prospect Hill to near Hillsborough, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Chapel Hill, Hillsborough, Carrboro, Efland, Schley and Eno River State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Straight line winds can blow down trees, power lines, and damage mobile homes and other buildings. Seek shelter in a sturdy structure until the storm has passed. Stay away from windows as flying debris generated by damaging winds can be deadly. Damaging winds and continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3624 7895 3590 7901 3593 7920 3624 7916 TIME...MOT...LOC 0126Z 273DEG 17KT 3621 7910 3602 7912 HAIL...<.75IN WIND...60MPH $$ 77
2 follow-up statements
793 WWUS52 KRAH 060145 SVSRAH Severe Weather Statement National Weather Service Raleigh NC 945 PM EDT WED JUL 5 2017 NCC135-060215- /O.CON.KRAH.SV.W.0127.000000T0000Z-170706T0215Z/ Orange NC- 945 PM EDT WED JUL 5 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR ORANGE COUNTY... At 943 PM EDT, severe thunderstorms were located along a line extending from near Rougemont to near Hillsborough, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Chapel Hill, Hillsborough, Carrboro, Efland, Schley, Eno River State Park and locations along I-85 in eastern Orange County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Straight line winds can blow down trees, power lines, and damage mobile homes and other buildings. Seek shelter in a sturdy structure until the storm has passed. Stay away from windows as flying debris generated by damaging winds can be deadly. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3624 7895 3590 7901 3593 7920 3624 7916 TIME...MOT...LOC 0143Z 272DEG 22KT 3621 7888 3601 7906 HAIL...<.75IN WIND...60MPH $$ 77
800
WWUS52 KRAH 060155
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
955 PM EDT WED JUL 5 2017
NCC135-060205-
/O.CAN.KRAH.SV.W.0127.000000T0000Z-170706T0215Z/
Orange NC-
955 PM EDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3624 7895 3590 7901 3593 7920 3624 7916
TIME...MOT...LOC 0154Z 273DEG 17KT 3621 7881 3601 7899
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:27 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 5, 9:27 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 927 PM EDT Wed Jul 5 2017 .SYNOPSIS... A weak, nearly stationary front will remain over the region tonight. This front will lift back north as a warm front into VA on Thursday. A cold front will approach from the NW late Friday and Friday night. && .NEAR TERM /THROUGH TONIGHT/... As of 927 PM EDT Wednesday... Convective outflows have merged over the north-central Piedmont in the vicinity of Roxboro/Hillsborough. This is where thunderstorms continue to be severe on an isolated basis. Other thunderstorms continued developing along the old front and outflows extending SE into the Goldsboro area. Elsewhere, the boundary layer had been stabilized in the western and southern Piedmont and in the NE Coastal Plain. We will carry likely POP for a few hours from Roxboro to near Goldsboro, with just a slight chance of showers in the NE and from the Triad to Fayetteville and areas to the west and south. Otherwise, a very warm and humid evening. Convection should wane toward midnight. Lows generally 70-75. && .SHORT TERM /Thursday and Thursday Night/... As of 135 PM EDT Wednesday... An upper level low over the central MS river valley will deamplify and track slowly east into western TN/KY during the day Thu and the western slopes of the Appalachians by 12Z Fri. The MSLP gradient will begin to tighten over the Carolinas as the aforementioned wave approaches the mountains from the west, with unidirectional WSW/SW flow throughout the column. With small amplitude waves in SW flow aloft expected to remain well N/NW of central NC and very little in the way of low-level convergence, expect dry conditions to prevail over the majority of central NC. Isolated convection cannot be ruled out invof the seabreeze in the far SE Coastal Plain Thu afternoon, nor can it be ruled out in the W/NW Piedmont where isolated mountain convection may drift downstream via 20-30 knot mid-level flow. With such weak forcing, convection will be diurnal in nature and should quickly wane after sunset. Expect highs 90 to 95 with lows Thu night several degrees warmer than previous nights, in the mid 70s, due to a strengthening MSLP gradient and persistent southwesterly breeze. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 200 PM Wednesday... The general upper air pattern for this part of the forecast will be characterized by high pressure over the four corners region of the U.S. with a trough over the east coast. A series of disturbances will pass over the region during this time, resulting in some unsettled weather. The usual diurnal timing of convection, best chances in the afternoon and evening with a lull overnight, will prevail. A shortwave will move over Central NC on Friday, with best chances for convection will be ahead of the surface boundary associated with the upper wave as it progresses through the area from the northwest. More of the same can be expected on Saturday and Saturday night ahead of an approaching cold front, though the poor diurnal timing may limit the chances of convection. High in the upper 80s to mid 90s Friday and Saturday, lows in the low to mid 70s Friday nights. The aforementioned cold front will surge southward into Central NC Sunday. Latest medium range models bring the front all the way through Central NC, which would keep the majority of the region dry, however if it does stall over the area Sunday night into Monday, convection would be possible in the southeast. As for temperatures, Lows decrease a bit for Saturday and Sunday nights, mid 60s to low 70s, upper 60s to low 70s Monday and Tuesday nights. Expect highs Sunday through Tuesday in the mid to upper 80s, upper 80s to around 90 degrees on Wednesday. Chances for precipitation will increase again for the middle of the week, but there is too much uncertainty to get into specifics at this time. && .AVIATION /00Z Thursday through Monday/... As of 927 PM EDT Wednesday... 24 hour forecast through 00z/Friday: Generally VFR conditions are expected this evening and overnight. Isolated thunderstorms will produce MVFR CIGS and VSBYS for a brief 20-30 minute period this evening (mainly around KRDU). Similar conditions are expected Thursday, with some morning IFR stratus expected between 09z-12z. Looking Ahead: VFR conditions will prevail through 12Z Fri. Scattered diurnal convection and early morning low ceilings will remain possible through Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Vincent/Franklin LONG TERM...KC AVIATION...Badgett
Hazardous weather outlook, Jul 5, 5:48 AM EDT, 15 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 548 AM EDT Wed Jul 5 2017 NCZ021>025-038>043-073>078-083>086-088-089-061000- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 548 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms may produce locally heavy rainfall this afternoon and evening. Isolated flash flooding will be possible, primarily north of Highway 64 in urban areas and other flood prone locations. Additionally, a few storms could become severe, with a primary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms and locally heavy rainfall will be possible Friday afternoon and evening as an upper level disturbance and attendant low pressure system track east across the Mid-Atlantic. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-026>028-061000- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe- 548 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected to develop this afternoon as an upper level disturbance and associated low pressure system track east in vicinity of the Virginia border. A few storms could become severe, with a primary threat of damaging winds. A brief, isolated tornado cannot be entirely ruled out. Locally heavy rainfall and isolated flash flooding will also be possible, primarily in urban areas and other flood prone locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms and locally heavy rainfall will be possible Friday afternoon and evening as an upper level disturbance and attendant low pressure system track east across the Mid-Atlantic. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Vincent
In the hours before
Local storm report, Jul 5, 8:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 4 NNW ROCKINGHAM 34.99N 79.78W
07/05/2017 RICHMOND NC 911 CALL CENTER
A COUPLE OF TREES DOWN AT US 220 AND
CRESTVIEW DR.
&&
MWSSpecial weather statement, Jul 5, 8:28 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
828 PM EDT WED JUL 5 2017
NCZ023-024-060130-
Alamance NC-Orange NC-
828 PM EDT WED JUL 5 2017
...a line of strong thunderstorms will affect portions of northern
Alamance and Orange Counties Until 930 PM EDT...
At 827 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Camp Springs to
Burlington. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon College, Gibsonville,
Haw River, Swepsonville, Alamance and Carr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 7915 3624 7895 3602 7899 3602 7948
3614 7954 3625 7953
TIME...MOT...LOC 0027Z 261DEG 16KT 3632 7955 3610 7944
77Local storm report, Jul 5, 8:38 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
838 PM EDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 5 SW ELLERBE 35.02N 79.82W
07/05/2017 RICHMOND NC 911 CALL CENTER
A COUPLE OF TREES DOWN.
&&
MWSLocal storm report, Jul 5, 9:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
913 PM EDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG 4 SSW UNION RIDGE 36.17N 79.41W
07/05/2017 ALAMANCE NC 911 CALL CENTER
TREE REPORTED DOWN AT 3547 UNION RIDGE RD AT
839 PM. TIME OF OCCURRENCE ESTIMATED BY
RADAR.
&&
MWSLocal storm report, Jul 5, 9:22 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 2 SSW UNION RIDGE 36.20N 79.40W
07/05/2017 ALAMANCE NC 911 CALL CENTER
TREES AND POWER LINES REPORTED DOWN ON RIDGE
RD. NEAR LAKE CAMMACK AT 848 PM. TIME OF
OCCURRENCE OF 835 PM ESTIMATED BY RADAR.
&&
MWSLocal storm report, Jul 5, 9:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG 4 SSW UNION RIDGE 36.17N 79.41W
07/05/2017 ALAMANCE NC 911 CALL CENTER
TREE REPORTED DOWN AT 3547 UNION RIDGE RD AT
839 PM. TIME OF OCCURRENCE OF 832 PM
ESTIMATED BY RADAR.
&&
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:05 PM EDT | Special Weather Statement | RAH | Johnston | 40 min |
| Jul 5, 8:28 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 62 min |
| Jul 5, 8:48 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Durham, Orange, Person | 42 min |
| Jul 5, 9:14 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Wake | 61 min |
| Jul 5, 9:30 PM EDT | Special Weather Statement | RAH | Wayne | 45 min |
| Jul 5, 10:19 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Vance, Warren | 56 min |
| Jul 6, 3:36 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 54 min |
| Jul 6, 5:52 PM EDT | Special Weather Statement | RAH | Montgomery, Richmond, Stanly | 53 min |
| Jul 6, 6:26 PM EDT | Special Weather Statement | RAH | Warren | 64 min |
| Jul 6, 6:33 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 42 min |
| Jul 6, 6:42 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 17 min |
| Jul 6, 7:14 PM EDT | Special Weather Statement | RAH | Moore | 61 min |
| Jul 6, 7:50 PM EDT | Special Weather Statement | RAH | Harnett | 55 min |
| Jul 6, 7:55 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Moore | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.